By DR. FIONA CHAN, NEUROLOGY ADVANCED TRAINEE:
Rituximab is a treatment that is known as biological therapy. It exists in liquid form and is administered via an infusion or ‘drip’. Rituximab is produced in the laboratory and targets a protein called ‘CD20’, which is primarily found on the surface of certain immune cells called B-lymphocytes. The binding of Rituximab to these CD20 proteins triggers the death of the B-lymphocytes. These lymphocytes are primarily responsible for the production of antibodies and so destruction of these specific lymphocytes is helpful in a disorder like Myasthenia Gravis where there is production of pathologic or ‘abnormal’ antibodies.
Rituximab works very well for certain individuals with Myasthenia Gravis, particularly those who have failed treatment with other medications and in the patients with MuSK antibodies. It is fairly well tolerated during administration with only a small percentage of patients developing severe allergic reactions.
If it works so well, why do we not prescribe Rituximab to all patients with Myasthenia?
However, because Rituximab does not ‘select’ which lymphocytes it targets, the immune system is affected as a whole and this can affect your vulnerability to certain types of infection. One of the most severe side effects is a viral infection that causes progressive damage and inflammation of the brain. This however is rare but provides a good example why your doctor will weigh up the benefits versus risks before offering you this therapy.
Rituximab is a very costly therapy that cannot be afforded by all healthcare systems to be given to every single patient with Myasthenia, neither is it safe to be doing so as aforementioned.
Lastly, even though Rituximab has been licensed for use since 1990s, it is still considered as a ‘newcomer’ compared to other therapies such as Methotrexate and Azathioprine. More time and studies are required to study the full extent of its effects (both good and bad) in the long-term use in patients with Myasthenia Gravis.
LEARNING BITE (by Dr Fiona Chan)
If you have been exposed to or have suffered from Hepatitis B infection, be sure to tell your doctor as Rituximab can cause a ‘flare up’ of this condition which can lead to severe liver failure.